Alert archive / Hawaii / High Wind Warnings in 2017

High Wind Warning 14, NWS Honolulu, HI

December 16, 2017Hawaii County, Hawaii

NWS Honolulu, HI issued this high wind warning at Dec 16, 2017, 10:22 AM HST for Hawaii County, Hawaii. It was in force for 37 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 16, 2017, 10:22 AM HST (20:22 UTC)
Expired
Dec 17, 2017, 11:45 PM HST
In force
37 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 8.4 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2017-12-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2017-12-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1111 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

009 
WWHW70 PHFO 162022
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
1022 AM HST Sat Dec 16 2017

HIZ028-170400-
/O.NEW.PHFO.HW.W.0014.171216T2022Z-171217T2200Z/
Big Island Summits-
1022 AM HST Sat Dec 16 2017

...HIGH WIND WARNING IN EFFECT UNTIL NOON HST SUNDAY...

The National Weather Service in Honolulu has issued a High Wind
Warning, which is in effect until noon HST Sunday.

* WINDS...At the highest elevations, southwest increasing to 45 
  to 65 mph, with gusts over 90 mph possible tonight.

* TIMING...Increasing today, peaking tonight, and decreasing
  Sunday morning.

* IMPACTS...Winds this strong can be dangerous for people
  travelling to the summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means that winds at the summits are expected
to be at least 56 mph, with gusts over 66 mph. Take necessary
precautions to protect property. Travel to summit areas should be
delayed until winds subside.

&&

$$
R Ballard
5 follow-up statements
097 
WWHW70 PHFO 170222
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
422 PM HST Sat Dec 16 2017

HIZ028-171500-
/O.CON.PHFO.HW.W.0014.000000T0000Z-171217T2200Z/
Big Island Summits-
422 PM HST Sat Dec 16 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON HST SUNDAY...

* WINDS...Southwest 45 to 65 mph, with localized gusts over 90 
  mph possible at the highest elevations overnight.

* TIMING...Wind speeds peaking tonight, and decreasing Sunday 
  morning.

* IMPACTS...Winds this strong can be dangerous for people 
  travelling to the summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means that winds at the summits are expected
to be at least 56 mph, with gusts over 66 mph. Take necessary
precautions to protect property. Travel to summit areas should be
delayed until winds subside.

&&

$$
R Ballard
179 
WWHW70 PHFO 171347
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
347 AM HST Sun Dec 17 2017

HIZ028-172200-
/O.CON.PHFO.HW.W.0014.000000T0000Z-171217T2200Z/
Big Island Summits-
347 AM HST Sun Dec 17 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON HST TODAY...

* WINDS...Southwest 50 to 60 mph with localized gusts up to 70 mph
  at the Big Island summits.

* TIMING...through Noon today, with winds easing to Advisory
  levels this afternoon.

* IMPACTS...Winds this strong can be dangerous for people
  traveling to the summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means that winds at the summits are expected
to be at least 56 mph, with gusts over 66 mph. Take necessary
precautions to protect property. Travel to summit areas should be
delayed until winds subside.

&&

$$
879 
WWHW70 PHFO 172103
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
1103 AM HST Sun Dec 17 2017

HIZ028-181000-
/O.EXT.PHFO.HW.W.0014.000000T0000Z-171218T1000Z/
Big Island Summits-
1103 AM HST Sun Dec 17 2017

...HIGH WIND WARNING NOW IN EFFECT UNTIL MIDNIGHT HST TONIGHT FOR
THE SUMMITS OF MAUNA LOA AND MAUNA KEA...

* WINDS...Southwest 35 to 60 mph with gusts at times over 70 mph 
  at the highest elevations.

* TIMING...through Sunday evening. Winds will be easing to
  advisory levels during the night. 

* IMPACTS...Winds this strong can be dangerous for people traveling
  to the summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means that winds at the summits are expected
to be at least 56 mph, with gusts over 66 mph. Take necessary
precautions to protect property. Travel to summit areas should be
delayed until winds subside.

&&

$$
R Ballard
835 
WWHW70 PHFO 180122
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
322 PM HST Sun Dec 17 2017

HIZ028-181000-
/O.CON.PHFO.HW.W.0014.000000T0000Z-171218T1000Z/
Big Island Summits-
322 PM HST Sun Dec 17 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT HST
TONIGHT...

* WINDS...Southwest 35 to 60 mph with gusts over 70 mph at times.

* TIMING...through this evening. Winds will be easing to advisory
  levels during the night.

* IMPACTS...Winds this strong can be dangerous for people 
  traveling to the summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means that winds at the summits are expected
to be at least 56 mph, with gusts over 66 mph. Take necessary
precautions to protect property. Travel to summit areas should be
delayed until winds subside.

&&

$$
R Ballard
600 
WWHW70 PHFO 180945
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
1145 PM HST Sun Dec 17 2017

HIZ028-181045-
/O.CAN.PHFO.HW.W.0014.000000T0000Z-171218T1000Z/
Big Island Summits-
1145 PM HST Sun Dec 17 2017

...HIGH WIND WARNING IS CANCELLED...

Winds have decreased over the Big Island summits, therefore the 
National Weather Service in Honolulu has cancelled the High Wind 
Warning.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Dec 16, 4:12 AM HST, 6 hours 10 minutes earlier.

Area forecast discussion, Dec 16, 4:12 AM HST, 6 hours 10 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
412 AM HST Sat Dec 16 2017

.SYNOPSIS...
Upper-level low pressure combined with pockets of enhanced
moisture will continue to produce periods of rainfall with
the possibility of locally heavy downpours and a slight chance
of thunderstorms into tonight. A brief respite from the active
weather pattern is expected from late Sunday into Monday.
However, increasing rainfall is possible again late Monday and
Tuesday as an upper-level trough moves over the islands from the
northwest.

&&

.DISCUSSION...
A nearly north to south oriented surface trough, which appears to
be in the vicinity of Maui County, is slowly tracking westward.
The presence of this feature has caused the gradient to weaken
across the islands early this morning. Aloft, middle and upper-
tropospheric lows are located around 265 miles north of Hilo. The
surface trough described above is a reflection of these nearly
stationary system. The close proximity of these lows to the
islands has destabilized the atmosphere over the state. The early
morning Hilo balloon sounding indicated no significant low-level
inversion. Satellite imagery and radar reflectivity data show
scattered to broken low- and mid-level clouds with embedded
numerous showers streaming down from the north in the vicinity of
Kauai and Oahu, and just southwest of Maui County. There are
fewer clouds and showers near the Big Island.

The lows aloft are expected to remain just northeast of the
islands today, and then slowly pull away toward the north later
tonight and Sunday. The surface trough will eventually move
westward over the western end of the island chain today and
tonight. Pockets of locally enhanced moisture will also continue
to move over the islands, which will produce wet weather across
most of the state into tonight. In addition, the unstable
atmosphere may cause locally heavy downpours and a slight chance
of thunderstorms. The light and variable surface winds will also
allow local sea breezes to develop this afternoon, and possibly
Sunday. The sea breezes may provide additional support for deep
convection over some of the islands later today.

The cold air aloft associated with the upper lows may bring near
freezing temperatures on Haleakala Summit. The moisture is already
deep enough to reach the summit, so a Winter Weather Advisory
remains in effect for Mount Haleakala above 9 thousand feet due
to the potential of freezing rain. See the Winter Weather Message
(WSWHFO) product on our website for more information.

The upper lows will eventually lift away to the north Sunday,
which may provide a brief respite from the active weather from
late Sunday into Monday. However, an upper-level trough is
forecast to dig down toward the islands from the northwest, as
deep tropical moisture pushes up from the southeast from late
Monday through Tuesday. This may result in widespread showers
across most of the islands. In addition, a cold front (or two) may
sweep down across the islands from the northwest late next week.

&&

.AVIATION...
A cut off low north of the state will continue to produce
enhanced showers and clouds over the islands today. Heavier
shower activity will favor mountain areas and north through east
slopes of Maui, Molokai, Oahu and Kauai. Drier air continues to
linger over the Big island limiting clouds and showers for both
islands this morning. Slight chances for thunderstorms remain in
the forecast.

AIRMET Sierra remains in effect for Tempo Mountain Obscuration
over the entire island of Lanai along with north through east
sections of Maui, Molokai, Oahu and Kauai. This AIRMET will likely
continue through the morning hours.

&&

.MARINE...
A surface trough located near Maui County will continue to drift
westward across the coastal waters through the weekend. This
trough has already lowered the winds over the eastern waters. The
weakening trend should proceed into the western waters today.
Winds should remain light to gentle across the entire area from
tonight through early next week.

Nearshore PacIOOS buoys show seas lingering around 10 feet across
the windward waters, and we have extended the Small Craft
Advisory through noon today. Seas should drop below advisory
criteria by this afternoon.

Lingering short-period northeasterly swell may continue to produce
minimal advisory-level surf along east facing shores this morning,
and we have also extended the High Surf Advisory for those shores
through noon today. Surf should drop below advisory levels by this
afternoon.

A small northwest swell will produce surf well below advisory
levels tonight through Monday, then a larger north-northwest
swell may produce surf approaching advisory levels late Tuesday
into Wednesday. An even larger north swell may affect the area
late next week.

Heavy showers and isolated thunderstorms will be possible across
parts of the coastal and offshore waters today and tonight
due to a nearby upper level trough.

See the Collaborative Nearshore Swell and Wind Forecast for
details on expected swell and resulting surf.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until noon HST today for east facing shores
of Kauai, Oahu, Molokai, Maui, and the Big Island.

Winter Weather Advisory until noon HST today for Haleakala
Summit.

Small Craft Advisory until noon HST today for Kauai Northwest
Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel-
Oahu Windward Waters-Kaiwi Channel-Maui County Windward Waters-
Big Island Windward Waters.

&&

Discussion...Houston
Aviation...Bohlin
Marine...Jacobson

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 15, 6:48 PM HSTWind AdvisoryHFOHawaii8 hr

Nearby

High Wind Warnings in Hawaii, 2017Every high wind warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.